ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

03.07.2014


Skin cancer after using Melanotan-II

The tanning substance Melanotan-II, available online, probably caused skin cancer in a 20-year-old woman. The dermatologists at Aarhus University Hospital in Denmark who treated the woman reported on the case.

Melanotan-II
Melanotan-II
If you are a) not afraid of needles and b) like to have a tanned complexion, you probably already know Melanotan-II. Lots of websites sell the stuff. Inject yourself every other day for a month with 1 mg of it and your skin darkens.

We've written about Melanotan-II before. That article was about a man who was so keen to get a tan that he gave himself such an overdose of the experimental substance that his muscles fell apart. If you want to know more about Melanotan-II just read that article.

Tumour
The woman that the Danes wrote about had blonde hair and blue eyes. Her skin was deep brown much browner than you get if you use a sunbed. She had used Melanotan-II three months previously for 3-4 weeks and she'd combined that with a course of sunbed treatments. She developed a black patch on her left buttock, which seemed to continuously give off electric shocks.

The patch was half a centimetre in diameter. The dermatologists removed it and studied the tissue under the microscope. It was a melanoma, a malignant form of skin cancer, they concluded. Melanomas are formed from melanocytes, the skin cells that contain the pigment melanin. Melanin is the substance that makes skin turn brown, and protects it against sunlight.

In the photo below the arrows indicate abnormal melanocytes in the tumour that was removed.


Skin cancer after using Melanotan-II


Stage
The development of the tumour was not very advanced. Dermatologists distinguish five stages in the development of melanomas. In the first stage the tumour is only in the outer layer of the skin, the epidermis. In the second stage the tumour is already a little deeper, in the dermis. That was the case with this particular tumour.

Three months later the doctors examined the women again. They found no traces of other melanomas. What they did notice was that the woman had irregular birthmarks all over her body. Doctors often notice these in Melanotan-II users. According to Irish doctors these can arise within a week, after just two injections. [Ir Med J. 2013 May;106(5):148-9.]



Tanning culture
"Physicians should be aware that Melanotan-II has become a part of the tanning culture in certain subpopulations", the Danes write. "Our observation indicates a possible association between Melanotan-II and melanoma, but larger studies are needed to substantiate this linkage."

Source:
Dermatology. 2014;228(1):34-6.

More:
Overdose of Melanotan-II causes muscle breakdown 14.03.2013